Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 18, 2012, 6:30 PM CDT for Mille Lacs County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 6:30 PM CDT (23:30 UTC)
- Expired
- May 18, 2012, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
351
WWUS83 KMPX 182330
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT FRI MAY 18 2012
MNZ044-190015-
MILLE LACS-
630 PM CDT FRI MAY 18 2012
AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF ONAMIA. THIS STORM WAS MOVING NORTHEAST
AT 25 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ONAMIA.
BAYVIEW.
WAHKON.
ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4623 9342 4612 9343 4594 9361 4600 9380
4626 9359 4626 9350
TIME...MOT...LOC 2330Z 209DEG 23KT 4603 9366
$$
CLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 18, 4:14 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 18, 4:14 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT FRI MAY 18 2012
.DISCUSSION...
MOSTLY SUNNY SKIES AND STRONG SOUTHERLY WINDS ACROSS THE UPPER
MIDWEST AHEAD OF A SURFACE TROUGH LOCATED OVER THE HIGH PLAINS
ALLOWED FOR NEAR RECORD WARMTH THIS AFTERNOON IN MINNESOTA AND
WISCONSIN. THE TROUGH OF LOW PRESSURE WILL GRADUALLY SLIDE
EASTWARD IN RESPONSE TO THE UPPER LEVEL FORCING...LEADING TO
SHOWERS AND THUNDERSTORMS CHANCES FOR THE WEEKEND. THERE WILL BE A
BRIEF DRY PERIOD MONDAY AND TUESDAY...WITH ON AND OFF THUNDERSTORM
CHANCES RETURNING FOR THE LATTER HALF OF THE PERIOD.
TODAY THROUGH SUNDAY...
LATEST WATERVAPOR IMAGERY COMBINED WITH 500MB HEIGHTS AND WINDS
SHOWED A BROAD LONGWAVE ACROSS THE GREAT BASIN...WITH UPPER LEVEL
DIVERGENCE DOWNSTREAM OVER THE HIGH PLAINS. THIS DIVERGENCE CAN BE
SEEN IDENTIFIED BY BOTH THE WIDESPREAD CLOUD FIELD AND SURFACE
PRESSURE TROUGH OVER THE HIGH PLAINS OF EASTERN MONTANA AND THE
WESTERN DAKOTAS. WITHIN THIS FLOW WERE A FEW FEATURES OF INTEREST.
THE FIRST OF WHICH IS A SHORTWAVE CROSSING THE MISSOURI RIVER
VALLEY INTO WESTERN IOWA. AN ADDITIONAL WAVE IS OFF THE BRITISH
COLUMBIA COAST...ALONG WITH A FEW EMBEDDED SHORTAVES IN THE
LONGWAVE THROUGH NEAR THE 4 CORNERS REGION. THE FIRST WAVE IS
ENOUGH TO SPARK A FEW ISOLATED SHOWERS ACROSS THE SOUTHWESTERN
CWA...AS INDICATED BY THE LAST FEW HRRR RUNS...AND CU FIELD. THE
MAIN CHANCE FOR PRECIP WILL BE LATER TOMORROW BEGINNING OUT WEST
AND SPREADING ACROSS THE THE REGION FOR SATURDAY NIGHT INTO
SUNDAY. LARGE SCALE ASCENT ASSOCIATED WITH THE UPPER LEVEL TROUGH
WILL BEGIN TO OVERTAKE THE REGION...WITH A FEW FOCUSED AREAS OF
PRECIP AS 3 DIFFERENT IDENTIFIABLE SHORTWAVES MOVE ACROSS THE
REGION. IS LOOKS LIKE THE BEST CHANCE FOR RAIN WILL BE SATURDAY
NIGHT INTO SUNDAY MORNING...AND HAVE INCREASED THE POPS AND QPF
DURING THIS TIME FRAME. FORECAST SOUNDINGS SHOW SOME DIRECTIONAL
SHEAR...BUT OVERALL THE WINDSPEEDS ARE LESS THAN 50KTS. THE SHEAR
INCREASES SATURDAY NIGHT AS THE LOW LEVEL JET STRENGTHENS...BUT
THE UPPER LEVEL WINDS REMAIN LESS THAN 50KTS. SOUNDINGS ALSO
INDICATE 1500 TO 2000 J/KG OF CAPE. SO BOTTOM LINE IS THE
POTENTIAL FOR SEVERE WEATHER DOES EXIST...BUT IT SHOULD BE
SPORADIC IN NATURE. IT LOOKS LIKE WE SHOULD SEE SOME GOOD SOAKING
RAINS WITH MULTIPLE ROUNDS OF PRECIP AS EACH WAVE MOVES
THROUGH
MONDAY THROUGH FRIDAY....DRY WEATHER IS EXPECTED AS HIGH PRESSURE
WILL BUILD ACROSS THE REGION FOR MONDAY AND TUESDAY. ON WEDNESDAY
A POWERFUL 120-140KT JET WILL CROSS THE WEST COAST AND MOVE
INLAND. AS IT DIGS OVER THE WESTCENTRAL US...IT WILL TAKE ON A
NEGATIVE TILT. THIS SETUP WILL DEVELOP A CYCLONE ACROSS THE HIGH
PLAINS...AND HAS THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER FOR
THE LATTER HALF OF NEXT WEEK OVER THE GREAT PLAINS REGION. IT IS
TOO EARLY TO TELL THE EXACT TIMING AND PLACEMENT OF SEVERE
STORMS...BUT AS OF NOW CHOSE TO GO WITH A BLEND OF THE
GFS...ECMWF...AND PREVIOUS FORECAST...AND HAVE CHANCE POPS
THROUGHOUT THE EXTENDED PERIOD.
&&
.AVIATION.../18Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH MUCH OF THE PERIOD...WITH PERHAPS
SOME MVFR CONDITIONS DEVELOPING OVER WESTERN AREAS AFTER 12Z SAT.
STRONG SOUTH WINDS WILL BE THE MAIN WEATHER FEATURE THIS AFTERNOON.
SOME GUSTS IN EXCESS OF 30 KNOTS OVER WESTERN AREAS IN THE AFTERNOON.
SHOULD SLACKEN A BIT OVERNIGHT AHEAD OF DAKOTAS COLD FRONT. THIS
FRONT IS PROGGED TO MOVE INTO CENTRAL MINNESOTA BY 00Z SUN.
MENTIONED A PROB30 -SHRA DEVELOPING AFTER 14Z SAT...WITH A BETTER
CHANCE OF TSRA WEST DURING THE AFTERNOON. SHOULD SEE JUST A MIX OF
MID/HIGH LEVEL CLOUDS UNTIL FRONT MOVES INTO MINNESOTA. THE FRONT
WILL GRADUALLY MOVE EAST LATE AFTERNOON AND SATURDAY EVENING INTO
WESTERN WISCONSIN SUNDAY.
KMSP...VFR CONDS CONTINUE. MAINLY HIGH CLOUDS WITH LOWERING CEILING
DEVELOPING DURING THE DAY SATURDAY. MENTIONED VCSH BEGINNING AT 19Z
SAT FOR NOW...AS MODELS ARE HINTING AT A WEAK SHORT WAVE LIFTING OUT
AHEAD OF THE COLD FRONT SATURDAY MORNING. WILL HAVE TO MONITOR THIS
FOR LATER TAF ISSUANCE. HELD OFF ON ANY THUNDER MENTION...AS BEST
CHANCE COMES IN WITH THE FRONT SATURDAY NIGHT. STRONG SOUTH WINDS
WILL CONTINUE THIS AFTERNOON...WITH GUST POTENTIAL TO 30 KNOTS
POSSIBLE. THEN WINDS EXPECTED TO SLACKEN A BIT THE
EVENING...INCREASING AHEAD OF THE FRONT AGAIN BY 14Z SAT.
OUTLOOK...
SAT NIGHT-SUN...SHRA/TSRA LIKELY WITH BRIEF MVFR/IFR POSSIBLE AS A COLD
FRONT PUSHES THROUGH.
MON-TUE...VFR.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-NICOLLET-
POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-WATONWAN-YELLOW
MEDICINE.
WI...NONE.
&&
JRB/DWEHazardous weather outlook, May 18, 6:16 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 616 PM CDT FRI MAY 18 2012 MNZ041>045-047>052-054>061-064>069-073>076-082-083-091-092-192330- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN- BLUE EARTH-MARTIN-FARIBAULT- 616 PM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT OVER WESTERN AND CENTRAL MINNESOTA. SMALL HAIL AND WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW AT THIS TIME. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ053-062-063-070-077-078-084-085-093-WIZ014>016-023>028-192330- CHISAGO-RAMSEY-WASHINGTON-DAKOTA-RICE-GOODHUE-WASECA-STEELE- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 616 PM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW AT THIS TIME. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 18, 5:37 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 537 PM CDT FRI MAY 18 2012 MNZ043-049-050-182315- BENTON-MORRISON-STEARNS- 537 PM CDT FRI MAY 18 2012 AT 533 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF SARTELL. THIS STORM WAS MOVING NORTH AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MAYHEW. LITTLE ROCK. MORRILL. BUCKMAN. GENOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4598 9414 4589 9384 4562 9409 4568 9424 TIME...MOT...LOC 2236Z 200DEG 27KT 4569 9415 CLF
Local storm report, May 18, 5:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
538 PM CDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 E SARTELL 45.62N 94.19W
05/18/2012 M0.75 INCH BENTON MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 18, 5:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 550 PM CDT FRI MAY 18 2012 MNZ059-182330- WRIGHT- 550 PM CDT FRI MAY 18 2012 AT 547 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MAPLE LAKE. THIS STORM WAS MOVING NORTH AT 35 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RASSAT. MAPLE LAKE. SILVER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4539 9406 4530 9380 4505 9398 4512 9422 TIME...MOT...LOC 2250Z 200DEG 29KT 4518 9406 CLF
Special weather statement, May 18, 5:57 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT FRI MAY 18 2012
MNZ043-182345-
MORRISON-
557 PM CDT FRI MAY 18 2012
AT 556 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF LITTLE FALLS...OR 8 MILES WEST OF
GENOLA. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LITTLE FALLS.
HARDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4615 9396 4587 9423 4597 9445 4616 9430
4616 9396 4616 9395
TIME...MOT...LOC 2257Z 211DEG 24KT 4600 9427
CLFSpecial weather statement, May 18, 6:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT FRI MAY 18 2012
MNZ044-050-051-059-190015-
BENTON-MILLE LACS-SHERBURNE-WRIGHT-
622 PM CDT FRI MAY 18 2012
AT 619 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLEAR LAKE TO 4 MILES
SOUTHWEST OF ENFIELD TO 4 MILES NORTH OF WAVERLY. THESE STORMS WERE
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RASSAT.
SILVER CREEK.
ENFIELD.
DUELM.
PARENT.
BECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4566 9362 4542 9361 4524 9365 4502 9402
4524 9404 4567 9403
TIME...MOT...LOC 2321Z 210DEG 18KT 4548 9397 4532 9397
4513 9397
CLFSpecial weather statement, May 18, 6:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT FRI MAY 18 2012
MNZ044-190015-
MILLE LACS-
630 PM CDT FRI MAY 18 2012
AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF ONAMIA. THIS STORM WAS MOVING NORTHEAST
AT 25 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ONAMIA.
BAYVIEW.
WAHKON.
ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4623 9342 4612 9343 4594 9361 4600 9380
4626 9359 4626 9350
TIME...MOT...LOC 2330Z 209DEG 23KT 4603 9366
CLFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:52 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Chippewa, Faribault, Kandiyohi, Lac qui Parle and 10 more | 15 hr |
| May 18, 5:12 PM CDT | Special Weather Statement | MPX | Mille Lacs | 48 min |
| May 18, 5:24 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 35 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 23 min |
| May 18, 5:37 PM CDT | Special Weather Statement | MPX | Benton | 38 min |
| May 18, 5:50 PM CDT | Special Weather Statement | MPX | Wright | 40 min |
| May 18, 5:57 PM CDT | Special Weather Statement | MPX | Morrison | 48 min |
| May 18, 6:22 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 53 min |
| May 18, 6:57 PM CDT | Special Weather Statement | MPX | Brown | 48 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.